Thunderstorm Wind, Grainger
- When
- July 28, 4:30 PM EST
- Where
- Grainger County, 5 mi SE of Rutledge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.233, -83.433
Three trees were reported down on Lakeshore Road five miles southeast of Rutledge.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Three trees were reported down on Lakeshore Road five miles southeast of Rutledge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT FRI JUL 28 2006 .SHORT TERM (TONIGHT AND SATURDAY)...SCATTERED THUNDERSTORMS HAVE DEVELOPED GENERALLY ALONG THE CUMBERLAND PLATEAU THIS AFTERNOON. THESE STORMS WILL TRACK TO THE NORTHEAST THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING. THE AIR MASS OVER THE MRX CWA IS WEAKLY UNSTABLE WITH DECENT LOW LEVEL MOISTURE AND THERE IS THE POTENTIAL FOR A FEW OF THE STORMS TO REACH STRONG TO SEVERE LEVELS. THIS LINE OF STORMS IS THERMALLY DRIVEN AND SHOULD SIGNIFICANTLY WEAK WITH THE APPROACH OF SUNSET. HOWEVER...THERE IS A BAND OF SHOWERS AND TSTORMS THAT WILL PUSH INTO THE AREA THIS EVENING AND OVERNIGHT. THESE HAVE FORM IN ADVANCE OF A TROUGH OF LOW PRESSURE MOVING TOWARD THE AREA. THE BAND SHOULD PROVIDE A WIDER AREA OF COVERAGE. PRECIP WILL LINGER INTO SATURDAY MORNING WITH HIGH PRESSURE AND A SLIGHTLY DRIER AIR MASS BEGINNING TO MOVE IN LATE SATURDAY. .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...MODELS ARE IN GOOD AGREEMENT THAT DEEP MOISTURE WILL MOVE EAST AND SOUTH OF THE FORECAST AREA BY SUNDAY. HOWEVER...LOW LEVEL MOISTURE AND A SLIGHTLY UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGHOUT NEXT WEEK...AS A LARGE BERMUDA HIGH CENTERED OVER THE WESTERN ATLANTIC CONTINUES TO DOMINATE THE SOUTHEAST REGION. AS A RESULT...EXPECT A TYPICAL SUMMERTIME PATTERN OVER THE FORECAST AREA WITH ISOLATED DIURNALLY- DRIVEN CONVECTION EACH DAY NEXT WEEK. AS FOR TEMPS...HAVE GENERALLY FOLLOWED A PERSISTENCE FORECAST WITH SLIGHTLY ABOVE NORMAL TEMPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 87 72 90 / 60 60 30 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 86 71 90 / 60 50 30 30 OAK RIDGE, TN 72 86 71 90 / 60 50 30 30 TRI CITIES AIRPORT, TN 68 84 66 88 / 60 50 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1030 AM EDT FRI JUL 28 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1030 AM EDT (930 AM CDT) FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS THE REGION BY TONIGHT. AS A RESULT...A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON SATURDAY WITH A FEW THUNDERSTORMS. OTHERWISE...ONLY A FEW ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND SATURDAY FOR RAINFALL REPORTS. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 222 PM EDT FRI JUL 28 2006 TNZ013-281915- CAMPBELL- 222 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WAS AFFECTING CAMPBELL COUNTY... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF LA FOLLETTE....MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT FRI JUL 28 2006 TNZ098-281915- MARION- 145 PM CDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS WERE AFFECTING MARION COUNTY... AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF WHITWELL TO JASPER....MOVING EAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT FRI JUL 28 2006 TNZ098-282000- MARION- 201 PM CDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WAS AFFECTING MARION COUNTY... AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITWELL....MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EDT FRI JUL 28 2006 TNZ037-282000- UNION- 304 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WAS AFFECTING UNION COUNTY... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MAYNARDVILLE....MOVING NORTHEAST AT 20 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 313 PM EDT FRI JUL 28 2006 TNZ081-082-282000- BLEDSOE-SEQUATCHIE- 213 PM CDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS WERE AFFECTING BLEDSOE AND SEQUATCHIE COUNTIES... AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF DAYTON TO 8 MILES SOUTH OF DUNLAP....MOVING EAST AT 25 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT FRI JUL 28 2006 TNZ036-282000- ANDERSON- 317 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM WAS AFFECTING ANDERSON COUNTY... AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF CLINTON....MOVING NORTHEAST AT 35 MPH. SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. MJB
The Knoxville radar (KMRX), 8 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519466.